Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Circle actions and fundamental groups for homology $ 4$-spheres


Author: Steven Plotnick
Journal: Trans. Amer. Math. Soc. 273 (1982), 393-404
MSC: Primary 57S15; Secondary 57M99
DOI: https://doi.org/10.1090/S0002-9947-1982-0664051-8
MathSciNet review: 664051
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize work of Fintushel and Pao to give a topological classification of smooth circle actions on oriented $ 4$-manifolds $ \Sigma $ satisfying $ {H_1}(\Sigma ) = 0$. We then use these ideas to construct infinite families of homology $ 4$-spheres that do not admit effective circle actions, and whose fundamental groups cannot be $ 3$-manifold groups.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S15, 57M99

Retrieve articles in all journals with MSC: 57S15, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0664051-8
Article copyright: © Copyright 1982 American Mathematical Society